Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Melbourne, FL

May 14, 2019Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 14, 2019, 12:39 PM EDT for Orange County, Osceola County, Florida. It was in force for 34 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2019, 12:39 PM EDT (16:39 UTC)
Expired
May 14, 2019, 1:13 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 87 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 12:47 PM EDTTSTM WND GST 562 Wsw Bay Lake, FLMESONET MEASURED A PEAK WIND GUST OF 56 MPH.
May 14, 12:51 PM EDTTSTM WND GST 632 E Bay Lake, FLMESONET MEASURED A PEAK WIND GUST OF 63 MPH.
May 14, 12:52 PM EDTTSTM WND DMG2 Ene Bay Hill, FLCORRECTED...SOCIAL MEDIA USER REPORTED SEVERAL LARGE TREES DOWN IN THE GRAND CYPRESS GOLF CLUB. TIME ESTIMATED FROM RADAR.
May 14, 12:52 PM EDTTSTM WND GST 02 Ene Bay Hill, FLSOCIAL MEDIA USER REPORTED SEVERAL LARGE TREES DOWN IN THE GRAND CYPRESS GOLF CLUB. TIME ESTIMATED FROM RADAR.
May 14, 12:52 PM EDTTSTM WND GST 522 Ene Bay Lake, FLCORRECTED...MESONET SITE MEASURED A WIND GUST OF 52 MPH/45 KT FROM THE WEST.
May 14, 12:52 PM EDTTSTM WND GST 532 Ene Bay Lake, FLMESONET SITE MEASURED A WIND GUST OF 52 MPH/45 KT FROM THE WEST.
May 14, 12:56 PM EDTTSTM WND DMG4 Sw Oak Ridge, FLORLANDO HEALTH EMERGENCY MANAGEMENT RELAYED REPORTS OF DOWNED TREES CAUSING DAMAGE TO A COUPLE OF VEHICLES AT THE DR. PHILLIPS HOSPITAL. ALSO, BROADCAST MEDIA RELAYED REPORTS OF DOWNED POWER LINES ON TURKEY LAKE ROAD.
May 14, 12:57 PM EDTTSTM WND GST 653 Sw Oak Ridge, FLMESONET MEASURED A PEAK WIND GUST OF 65 MPH.
May 14, 1:00 PM EDTTSTM WND GST 494 Sw Oak Ridge, FLWEATHERSTEM AT ROSEN CENTER MEASURED PEAK WIND GUST OF 49 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS52 KMLB 141639
SVRMLB
FLC095-097-141730-
/O.NEW.KMLB.SV.W.0040.190514T1639Z-190514T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1239 PM EDT Tue May 14 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...

* Until 130 PM EDT.

* At 1238 PM EDT, a severe thunderstorm was located over Four
  Corners, or near Bay Lake, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Windermere, Bay Lake and Celebration. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near a lake get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 2855 8139 2830 8124 2826 8166 2846 8166
TIME...MOT...LOC 1638Z 254DEG 23KT 2834 8167 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
2 follow-up statements
708 
WWUS52 KMLB 141656
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1256 PM EDT Tue May 14 2019

FLC097-141705-
/O.CAN.KMLB.SV.W.0040.000000T0000Z-190514T1730Z/
Osceola FL-
1256 PM EDT Tue May 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2855 8139 2835 8127 2835 8157 2847 8159
TIME...MOT...LOC 1655Z 245DEG 30KT 2841 8151 

$$

FLC095-141730-
/O.CON.KMLB.SV.W.0040.000000T0000Z-190514T1730Z/
Orange FL-
1256 PM EDT Tue May 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN ORANGE COUNTY...

At 1255 PM EDT, a severe thunderstorm was located over Doctor
Phillips, or near Bay Lake, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Windermere, Bay Lake, Oak Ridge and Belle Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near a lake get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 2855 8139 2835 8127 2835 8157 2847 8159
TIME...MOT...LOC 1655Z 245DEG 30KT 2841 8151 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
831 
WWUS52 KMLB 141713
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
113 PM EDT Tue May 14 2019

FLC095-141722-
/O.CAN.KMLB.SV.W.0040.000000T0000Z-190514T1730Z/
Orange FL-
113 PM EDT Tue May 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning has 
been cancelled.  However small hail and gusty winds are still 
possible with this thunderstorm as it progresses eastward across 
central and eastern Orange County.

LAT...LON 2855 8139 2835 8127 2835 8157 2847 8159
TIME...MOT...LOC 1711Z 254DEG 23KT 2844 8139 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:42 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 14, 9:42 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
942 AM EDT Tue May 14 2019

.UPDATE...
Central FL morning soundings indicate an environment supportive of
strong to isolated severe storms across southern portions of the
local forecast area this afternoon. Cold mid level temps to -12.5 C
at XMR and -11.9 at TBW with steep mid level lapse rates should
produce storms with strong updrafts and potential for hail and
damaging winds with the deepest storms. Steering flow in the H7-H5
lyr will be from the west and increase to 30-50 knots allowing for
storm organization and likely bowing thunderstorm clusters moving
toward the east coast and near shore Atlantic waters from the west
through the afternoon generally from the Cape to the Treasure Coast.
Will continue likely POPs generally along and south of a Lake
Kissimmee to Cocoa line where the highest coverage of afternoon
showers/storms is expected south of the advancing surface front.
Across far northern areas, POPs will be low from Leesburg to Daytona
Beach as PWATs lower to around 1.2 inches this afternoon behind the
surface boundary moving slowly south. High temps will reach the mid
80s.

&&

.AVIATION...
Highest SHRA/TSRA coverage expected mainly south of KISM-KTIX this
afternoon as scattered to numerous showers and storms track eastward
across the southern FL peninsula. For now have short TEMPO window
for TSRA from early to mid afternoon for KISM-KMCO and mainly 18z-
21z for KTIX-KSUA corridor. IFR VSBYs with and MVFR CIGs with
strongest storms. Some gusts to 35 knots or higher possible in the
KMLB-KSUA corridor this afternoon as storms move in quickly from the
west. VFR conds expected tonight with convection moving off into the
Atlantic by early evening.

&&

.MARINE...
No significant changes to the marine forecast. The greatest concern
for boaters will be strong to isolated severe storms moving off the
mainland across the intracoastal and near shore waters during from
the Cape south to the Treasure Coast during the afternoon hours.
Wind gusts in excess of 35 knots will likely occur with the
strongest storms. Previous... Today-tonight...W winds early this
morning will shift to NW-N through this afternoon and NE overnight,
with speeds up to around 15KT early decreasing to about 10KT or less
behind the frontal boundary. Seas generally 2-3FT, with 3-4FT
possible well offshore early today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  84  67  84  66 /  10   0  10   0
MCO  86  67  89  68 /  50  10  20  10
MLB  85  71  84  69 /  60  20  20  20
VRB  86  68  84  69 /  70  30  30  20
LEE  87  66  90  69 /  20   0  10   0
SFB  87  66  89  67 /  30   0  10  10
ORL  87  67  88  69 /  40  10  20  10
FPR  86  68  85  68 /  70  30  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Sedlock/Rodriguez
Hazardous weather outlook, May 14, 9:05 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
905 AM EDT Tue May 14 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
905 AM EDT Tue May 14 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep moisture ahead of a weak cool front pushing into central
Florida this afternoon will lead to the development of widespread
coverage of afternoon showers and lightning storms south of Lake
Kissimmee and Melbourne today, with lower coverage, and a minimal
chance for lightning to the north.

Storm motion today will be rapidly toward the east at 35 to 40 MPH.
Some of today's storms could become strong to severe from Kissimmee
and Cape Canaveral to Lake Okeechobee and Tequesta. Wind gusts in
excess of 50 MPH, frequent cloud to ground lightning, torrential
rainfall amounts of 1 to 2 inches in a 60 to 90 minute period, and
hail up to quarter size will all be possible. Move indoors to safety
at the first sign of threatening skies, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Once again today, due to their fast motion, afternoon storms are
quite likely to produce wind gusts of 35 knots or greater from
the Lake Toho chain south to Lake Okeechobee and Jupiter Inlet.
Storms will then move rapidly across the Intracoastal Waterway and
into the local Atlantic waters through about sunset. Boaters
should watch for storms approaching rapidly from the west and move
to safe harbor well in advance.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Storms will be confined to south of Melbourne on Wednesday and
Thursday, with a minimal threat for lightning from this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter networks from Osceola and Brevard Counties southward are
requested to monitor the weather and self activate if needed.

Cristaldi/Sedlock

In the hours before

Special weather statement, May 14, 12:19 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1219 PM EDT Tue May 14 2019

FLZ045-053-144-141700-
Osceola FL-Orange FL-Southern Lake County FL-
1219 PM EDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 100 PM EDT...

At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Four Corners, or 13 miles southwest of Bay Lake, moving
east at 35 mph.

Pea size hail and winds in excess of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Windermere and Bay Lake.

LAT...LON 2855 8144 2820 8118 2820 8153 2826 8156
      2826 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8190 2839 8193
TIME...MOT...LOC 1618Z 259DEG 31KT 2830 8177

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:19 PM EDTSpecial Weather StatementMLBOrange41 min
May 14, 1:04 PM EDTSpecial Weather StatementMLBBrevard, Orange56 min
May 14, 1:16 PM EDTSpecial Marine WarningMLB119 min
May 14, 1:59 PM EDTSpecial Weather StatementMLBBrevard31 min
May 14, 3:59 PM EDTSpecial Marine WarningMLB61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.